When she was 14, Laura Delano was put on medication for what doctors told her was juvenile bipolar disorder.

In retrospect, the 30-something woman from Connecticut says she was just going through an angry, despairing phase typical of most teenagers.

The following years of her life were marred by several psychiatric hospitalizations. By 2010, at 25 years old, she was on five different medications.

That’s when she knew it was time to get off of them.

Delano started a blog, Recovering from Psychiatry. People responded from across the globe, sharing their hardships of coming off psychiatric medications.

Delano knew she wasn’t the only person struggling to gain independence from the drugs. She also became interested in mental health alternatives.

According to a report by the National Center for Health Statistics, about 13 percent of people over the age of 12 took an antidepressant in the past month.

That was up from 11 percent during the 2005–2008 span. It’s up even more from 1999–2002, when less than 8 percent of Americans took an antidepressant.

Helping people ‘exit’

Delano is off medications and has evolved her blog into The Withdrawal Project.

The goal of the initiative is to inform people about getting off medications.

The Withdrawal Project does not advocate that all people get off medication. Rather, it’s more about providing people who want to get off their medication with information on how to do so.

The site doesn’t give medical advice, but the information on it is reviewed by a pharmacist.

It’s a layperson withdrawal community, Delano explained.

“We’re not anti-medication or anti-doctors,” she told Healthline. “Just pro-informed choice. None of what we provide is medical advice.”

Even so, Delano is not happy with the way most doctors are quick to prescribe psychiatric medications but not helpful in helping people get off the prescriptions.

Sometimes physicians are too quick to stop medications. Other times, they don’t take enough time to help people with the withdrawal side effects that are quite common, Delano explained.

“There are no exit strategies,” she said.

The group also believes people are not well informed about the side effects of withdrawal, and aren’t given the tools to handle those effects.

Delano said there is a lack of training in medical schools to equip doctors to guide patients in coming off psychiatric medications.

Dr. Stuart Shipko, a psychiatrist from California, echoed what Delano said on both fronts.

“Typically, there are no warnings about side effects or the possibility of being unable to stop the medication,” he told Healthline.

“Unfortunately, psychiatrists typically know little about stopping medications and a psychiatric consultation is unlikely to assist with stopping the medication at some point,” Shipko added.

Dr. Nicole Bernard Washington, DO, a psychiatrist from Oklahoma, said that doctors are taught to help people learn how to safely come off a medication.

She said that the prescribing physician should be the one to do the tapering if necessary. Patients should definitely consult a doctor.

Washington said that some antidepressants are associated with a discontinuation syndrome that can produce aches, headaches, and shakiness.

“This is not withdrawal so to speak,” she said.

To quit or not to quit?

Dr. Gundu Reddy, a psychiatrist from New York, said that psychiatrists are “definitely trained to help people taper off psychiatric medications.”

Whether a patient can stop successfully depends on a variety of factors, including what their diagnosis is and why they were prescribed the medications.

“Some people will have impaired quality of life and chronic suffering without medications, and the focus should be on improving quality of life and reduction in suffering rather than stopping a medication,” Reddy told Healthline.

“It is a horrible feeling for a person to be prescribed medications that they do not want to take, so the best possible outcome is when the psychiatrist and patient are working together to find the right treatment plan,” she added.

Dr. Leesha M. Ellis-Cox, a psychiatrist based in Alabama, said that withdrawal depends on the class of medication, its half-life (the amount of time for the body to reduce the original concentration by half measured in hours or days), and whether the patient is discontinuing entirely or switching to another medication in the same class.

According to The Withdrawal Project’s website, going off psychiatric drugs can produce physical, mental, cognitive, emotional, sexual, and sleep-related withdrawal symptoms.

“Some psychiatric drugs are even known to cause life-threatening seizures and strong suicidal feelings during too-rapid withdrawal,” the website states. “For some people, especially those who’ve taken psychiatric drugs for a long time, it can take years for the central nervous system to fully recover.”

Information missing

Delano said The Withdrawal Project wants to give people the information they need to discuss tapering off medications.

“We’re reporting on the methods that lay people are finding successful,” she said. “The site is for people who are thinking of coming off, and you want to inform them about how to do it as safely and responsibly as possible.”

According to an article in the New York Times, there isn’t much information about the long-term effects of antidepressants.

Many were developed for short-term use. Now, the problem is some patients say they are living with withdrawal symptoms they were never warned about.

More people shared their stories about trying to get off the drugs in a subsequent article. Although some people say they know not to come off the drugs abruptly, others say that even conservative weaning has had dire impacts on their lives.

A 2016 study in the British Medical Journal stated that pharmaceutical companies were not being open about the serious harmful effects that exist in medications when they first apply for approval for these drugs.

According to documents from 70 clinical trials of selective serotonin reuptake inhibitors (SSRI) and serotonin and norepinephrine reuptake inhibitors (SNRI) — two common types of antidepressants — suicidal thoughts and aggressive behavior were double for children and adolescents on the medications.

The Mayo Clinic reports that side effects of abrupt discontinuation can include everything from tiredness and dizziness to nausea and electric shock sensations — not to mention returning depression or anxiety.

Getting off meds

If you’re trying to get off a medication, Delano suggests you talk to your doctor.

Her website has more resources to learn about the pharmacology of drugs and encourages people to better understand FDA labels.

“It’s really about helping people take back their right and availability to be meaningfully informed,” Delano said.

“Ideally, having a collaborative relationship with a provider is optimal,” she said.

If your doctor is not supportive, try going to another doctor. A pharmacist can also provide good information to wean off medications.

That said, not everyone should be getting off their medication, although anyone may be a candidate.

“Everyone is potentially a candidate to go off meds,” Shipko added. “However, the longer the period of time on medications, the more severe the original illness and more numerous the medications the less likely the patient will be able to taper and stop. Prior to stopping medication the patient needs to be doing very well, largely in remission.”

Shipko said he urges people to taper slowly in an attempt to lessen withdrawal symptoms.

“Patients who have a lot of withdrawal symptoms early on are likely to have even more symptoms on stopping,” he noted.

“If the patient is uncomfortable enough that they start to have problems with work ability I usually reinstate the higher dosage rather than to wait it out,” he said. “The longer you wait to reinstate the less likely reinstatement is to be successful.”